Topics:

Guidelines May Improve Clinical Outcome for Chemotherapy-Induced Diarrhea

Guidelines May Improve Clinical Outcome for Chemotherapy-Induced Diarrhea

NEW YORK—"Chemotherapy-induced diarrhea remains a serious clinical problem,
but newer guidelines may improve the clinical outcome for this syndrome," Scott
Wadler, MD, said. He is head of the solid tumor service at Cornell University’s
Weill Medical College in New York.

The severity of this problem is illustrated by a study reporting a high drop
out rate due to severe diarrhea as chemotherapy treatment continued. The trial
began with 33 patients, but had only 3 patients by cycle six of treatment with
irinotecan (CPT-11, Camptosar). "For those researchers interested in
chemotherapy-induced diarrhea, irinotecan has been a bonanza. It has really
expanded our horizons," Dr. Wadler said.

He said that many cases of chemotherapy-induced diarrhea are undertreated
and that clinicians should be aware that diarrhea accompanied by fever,
neutropenia, and malaise is a warning sign that the patient is at risk for
clinical deterioration.

Possible Confounding Factors

Dr. Wadler outlined a number of possible confounding factors in
chemotherapy-related diarrhea: infection, inflammatory disease, and
malabsorption. "Not every patient getting irinotecan or fluorouracil (5-FU) or
Iressa (ZD1839) has chemotherapy-induced diarrhea," he pointed out.

The first factor that must be ruled out is infection. Dr. Wadler said, "The
most common infectious cause is Clostridium difficile, and the incidence
varies based on your unit." Other common causes are campylobacter,
Escherichia coli
, and parasites.

The most common inflammatory conditions to be ruled out are ulcerative
colitis, Crohn’s disease, diverticulitis, and radiation side effects.

Pages

 
Loading comments...

By clicking Accept, you agree to become a member of the UBM Medica Community.